Elevated Levels of Toxic Belladonna Found in Infant Teething Remedies

From jwatch.org…

By Kristin J. Kelley

Edited by Susan Sadoughi, MD, and André Sofair, MD, MPH

The FDA has confirmed that homeopathic teething tablets marketed by Hyland’s contain elevated amounts of the toxic substance belladonna (deadly nightshade) and is warning consumers not to use them.

Parents should get immediate medical care for their infants and children if they experience symptoms of belladonna toxicity — which include agitation, difficulty breathing, lethargy, muscle weakness, seizures, skin flushing, and constipation — while taking the medication. Belladonna has an anticholinergic effect.

Homeopathic teething products are not approved by the FDA, nor have they been evaluated for safety. Three products containing belladonna were recalled by Rarity Pharmaceuticals this past November. The agency first recommended against Hyland’s tablets, manufactured by the Standard Homeopathic Company, in 2010.

The manufacturer has not agreed to a recall, says the FDA, but a letter to consumers on the Hyland’s website notes that their teething products are no longer being distributed in the U.S.

2017-02-02T21:47:29+00:00February 2nd, 2017|

Leave A Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.